Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 35, NWS Albuquerque, NM

September 27, 20207 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Sep 27, 2020, 2:05 AM MDT for 7 counties in New Mexico. It took effect at Sep 27, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 2:05 AM MDT (08:05 UTC)
In effect from
Sep 27, 2020, 12:00 PM MDT
Expired
Sep 27, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4525 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS85 KABQ 270805
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
205 AM MDT Sun Sep 27 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
THE NORTHWEST PLATEAU...MIDDLE RIO GRANDE VALLEY...SANDIA...MANZANO
AND GALLINAS MOUNTAINS DUE TO STRONG WINDS...LOW HUMIDITY...AND 
AN UNSTABLE AIRMASS...

.Gusty northwest winds will combine with a very dry and moderately
unstable airmass as well as above normal to near record warmth to
produce critical fire weather conditions over portions of 
northwest and central New Mexico this afternoon and early evening.

NMZ101-107-280100-
/O.UPG.KABQ.FW.A.0030.200927T1800Z-200928T0100Z/
/O.NEW.KABQ.FW.W.0035.200927T1800Z-200928T0100Z/
Northwest Plateau-Sandia, Manzano and Gallinas Mountains-
205 AM MDT Sun Sep 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Plateau, Sandia, Manzano and
  Gallinas mountains this afternoon and early evening.
 
* 20 FOOT WINDS...Northwest 20 to 25 mph with gusts to around 35 
  mph. 

* RELATIVE HUMIDITY...9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-280100-
/O.NEW.KABQ.FW.W.0035.200927T1800Z-200928T0100Z/
Middle Rio Grande Valley-
205 AM MDT Sun Sep 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 7 PM MDT this
evening. 

* AREA AND TIMING...Middle Rio Grande Valley this afternoon and
  early evening. 

* 20 FOOT WINDS...Northwest around 20 mph with gusts to 35 mph. 

* RELATIVE HUMIDITY...9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Sep 26, 11:36 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 26, 11:36 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1136 PM MDT Sat Sep 26 2020

.AVIATION...
06Z TAF CYCLE
Surface low over ern NM/TX panhandle will sag to the se toward
north central TX by 22Z with high pressure building swd into ern NM
and nely sfc winds gusting to around 40kt over the ne and east
central plains. NW flow aloft with nwly winds gusts to around 35kt
stretching from nw NM across the central mt chain. High clouds
thinning out by 21Z with low clouds developing along the east slopes
of the central mt chain aft 28/03Z along with an east wind developing
into the RGV at KSAF and KABQ gusting to around 35kt.

&&

.PREV DISCUSSION...654 PM MDT Sat Sep 26 2020...
.UPDATE...
Expanded Fire Weather Watch to the Northwest Plateau for Sunday and
placed mention of near record high temperature across several areas
of central and southeast NM. Otherwise a quiet night is expected with
a thick batch of high clouds moving overhead and decreasing winds.

Guyer

&&

.PREV DISCUSSION...317 PM MDT Sat Sep 26 2020...
.SYNOPSIS...
It's another summer-like day across NM with temperatures in the 80s
and 90s except in the mountains. Gusty winds are noted east of the
central mountain chain. There's plenty of sunshine with only cirrus
clouds over northern NM. Tonight will be another cool to mild night
with mostly clear skies and mainly light winds. Sunday will begin the
big change in the weather with cooler temperatures in the northeast
and east central behind a weak back door cold front. Elsewhere it
will remain toasty with above normal highs and maybe some record
highs. A much stronger cold front will plow south and west late
Sunday through Sunday night with strong winds and chilly
temperatures. The strong winds will include the RGV. The front will
go all the way into AZ. The only precipitation in the forecast is
Sunday night through Monday morning. Higher mountain snow on the
Sangre de Cristos east to Raton Pass will bring small accumulations,
while rain showers impact lower elevations. Monday will be a much
cooler day. Warmer and dry weather will return Tuesday and continue
through next week.

40

&&

.DISCUSSION...
SHORT TERM...(SATURDAY NIGHT THROUGH MONDAY)...
Daytime highs this afternoon are reaching record highs as strong
westerly to northwesterly winds are mixing down downsloping through
the eastern plains. Clines Corners has already seen a peak wind gust
of 50mph. These winds will continue to mix deeper into valley
locations through the rest of the afternoon before tapering off by
and just after sunset. Meanwhile, a surface low over the upper NM/TX
border where winds are lighter from Clayton to Tucumcari will move
eastward, replaced by a weak backdoor northerly wind shift tonight
into Sunday morning. This wind shift will result in lower
temperatures over northeastern NM where highs will be in the 70s to
80s. Elsewhere, pressure heights begin to lower allowing daytime
highs over western, central and southeastern NM to also drop a few
degrees from today's levels. Highs will remain well above normal for
these areas however with 80s and 90s abundant.

Northwesterly flow aloft strengthens Sunday with another round of
strong afternoon winds mixing down through western, central, and
southeastern NM. This will keep things rather dry with very low
humidity in the afternoon hours. A significant change in the weather
pattern takes hold Sunday night through Monday morning with a short-
wave trough moving southward over central CO sending down a potent
backdoor cold front into eastern NM. Strong northerly winds of 20-
30mph with gusts of 30-40mph will follow this fropa, funneling
through the gaps of the central mountain chain late Sunday evening
producing peak gap winds of 50mph on the east side of the ABQ metro.
Strong gap winds will also be felt at Taos, Santa Fe, and Carrizozo
as well. While confidence is fairly high that a wind advisory will
be needed for the east canyon winds, confidence is lower for wind
strengths across the eastern plains. So will hold off issuing any
wind highlights as there is still plenty of time to see how this
plays out.

Chances for precipitation along the east slopes of the Sangres and
Bartlett/Johnson Mesa near Raton remain low, although models have
continued to back off with coverage and snow amounts. Timing for any
light snow dusting to a few tenths still focuses late Sunday night
into Monday morning, and will greatly depend on how warm surface
temperatures are. Much colder air fills in across the forecast area
behind the backdoor front for the rest of Monday as skies clear out
and winds gradually calm. Daytime highs will be 10-15F cooler across
the west and 20-30F cooler over the eastern plains.

24

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
The powerful cold front will send low temperatures to chilly levels
Monday night. Northwest flow will continue all of next week, as high
pressure builds to our west. Temperatures will warm noticeably
Tuesday and Wednesday, climbing back above normal. A back door cold
front will bring temporary cooling to the east Thursday, but it warms
right back up for the end of the week, with most places above normal
into next weekend.

40

&&

.FIRE WEATHER...
Critical fire weather is focusing through east-central NM near
Clines Corners and through the central highlands this afternoon.
Short-lived and isolated pockets of critical fire weather has also
reached parts of west-central NM to include Gallup. The Red Flag
Warning will be left as is for today, expiring by 7pm MDT as winds
taper off this evening. Overnight recoveries will be a mix of poor
to fair tonight.

A backdoor boundary will bring a northerly wind shift through
northeastern and east-central NM tonight, reducing temperatures for
that part of the state Sunday. Hot, windy, and dry conditions will
remain through the rest of the forecast area of western, central,
and southeastern NM Sunday afternoon. Winds will be more
northwesterly however. The limiting factor for critical fire weather
coverage Sunday afternoon will be wind speeds, and will hoist a Fire
Weather Watch through the Central Highlands and Sandia/Manzano and
Gallinas Mountains where confidence is highest for the strongest and
most persistent winds.

A major weather pattern change arrives Sunday night through Monday
behind a potent backdoor cold front bringing strong winds and much
colder temperatures. The sharpest drop in temperatures will be the
eastern plains Monday. Elevated northerly winds will persist through
the day Monday, while gap winds peaking near the midnight hour from
Santa Fe through ABQ will also gradually weaken through Monday.
Conditions clear out with a warmup Tuesday through Wednesday.
Another backdoor front brings cooler temperature back to eastern NM
Thursday. Seasonable to warm temperatures and dry conditions persist
thereafter into the weekend.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ101-107.

&&
Hazardous weather outlook, Sep 26, 2:50 AM MDT, 23 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
250 AM MDT Sat Sep 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
250 AM MDT Sat Sep 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong backdoor cold front will impact the area starting late
Sunday, bringing strong winds and cooler temperatures as well as
light precipitation to the northeast. The strongest winds will be
felt across the far eastern plains overnight Sunday where gusts up
to 45-55 mph will be possible. Strong east canyon winds will also be
possible in the Rio Grande Valley where gusts up to 50 mph will be
possible through early Monday morning. Winds will relax some during
the day on Monday, but windy conditions will continue through Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:17 PM MDTWind AdvisoryABQBernalillo, Chaves, Cibola, Curry, De Baca, Harding and 6 more18 hr

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.